Statin-Induced Necrotizing Autoimmune Myositis Presenting With Progressive Limb-Girdle Weakness Following Low-Dose Atorvastatin Use

Read full text
Authors: Layla Annous, Osama Mahmoud
Cited by: 1
References: 19

Abstract

Statins are a mainstay in the prevention of cardiovascular disease and are associated with rare adverse effects, including statin-induced necrotizing autoimmune myositis (SINAM). This condition is characterized by progressive, symmetric, proximal muscle weakness and elevated creatine kinase (CK), persisting despite discontinuation of the statin, and is confirmed by the presence of anti-HMG-CoA reductase (HMGCR) antibodies. We present a case of a 72-year-old male who presented with three months of progressive limb-girdle weakness with chronic use of low-dose atorvastatin (10 mg). Our review of the literature suggests that this is the first documented case of SINAM in the setting of low-dose atorvastatin usage. Diagnosis was confirmed by anti-HMGCR antibodies. The patient was initially managed with corticosteroids and methotrexate but required escalation to intravenous immunoglobulin (IVIG), which led to functional improvement. This case underscores the need for high clinical suspicion for SINAM and highlights the importance of consideration for early aggressive immunosuppression.

Fields of Study & Subjects

Inflammatory Myopathies and Dermatomyositis Lipoproteins and Cardiovascular Health Muscle and Compartmental Disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e102783–e102783
Publication date
1 February 2026
Language
EN